×

To your good health: Usual leg swelling protocol applies to chronic DVT symptom

BY KEITH ROACH, M.D.

DEAR DR. ROACH: I am a 47-year-old woman. Five years ago, I developed a blood clot in my left leg after fracturing my ankle and being immobilized for several months. I was put on a blood thinner, and my ankle healed. Recently that leg started swelling again, and I went for an ultrasound. I was told that I have a chronic DVT, but that I don’t need blood thinners. Why do I not need a blood thinner now when I did before? What does “chronic” mean? Why am I getting swelling again five years after the first clot? — L.S.B.

ANSWER: Blood clots can happen in veins or arteries, but the type that happen due to surgery and immobilization are almost always in the vein. That’s the “V” in “DVT,” which stands for “deep vein thrombosis.”

A brand-new blood clot has a high risk of propagating further up the vein, and also of breaking off and traveling through the vein into the heart. Most often, the clot will go on into the lungs, then called a “pulmonary embolus.” But in the rare case, the clot can go through a patent foramen ovale, which is sometimes called a hole in the heart, and cause a stroke.

Because of the risk of life-threatening complications, acute DVTs are treated with anticoagulants, such as warfarin (Coumadin) or apixaban (Eliquis). This stabilizes the clot, and after a week or two the risk of propagation or embolization becomes much lower. Most people are treated for at least three months for maximum benefit. Treatment does not dissolve the clot, and a follow-up ultrasound will detail changes that show the clot is no longer acute, hence “chronic.” The vein itself is scarred and damaged, and never returns to normal.

“Chronic DVT” isn’t the best term, since it confuses many, both patients and physicians alike. I prefer scarred, and some experts use “chronic luminal changes” to differentiate it from an acute clot. Whatever it is called, it may still be symptomatic.

Most people with a history of a large clot on one leg will notice that leg swells more than the other in heat or with a large salt load. Even so, anticoagulant treatment is neither necessary nor helpful.

Effective treatment for swelling associated with previous DVT includes salt restriction, compression stockings and leg elevation several times during the day. People with more severe symptoms that do not respond to conservative management may benefit from more aggressive therapies, such as placement of a metal stent to let the blood flow better through the damaged area.

DEAR DR. ROACH: My husband required frequent antibiotics, which resulted in C. diff infections with diarrhea. I found that adding some dry powdered fiber in his drinks helped to prevent the diarrhea, or to treat it if caught early enough. I hope this will help someone else. — M.M.

ANSWER: I appreciate you writing.

Clostridium difficile is a cause of antibiotic-associated diarrhea, which can occur with almost any antibiotic. As such, the best prevention is not taking antibiotics. Unfortunately, though, sometimes antibiotics are absolutely necessary.

There are some data that fiber supplements, as you have kindly suggested, can help prevent C. diff. Although many have used probiotics for the same purpose, the data does not support their effectiveness.

Because lack of acid is a risk for development of C. diff, it’s wise to temporarily hold off antacid therapy, such as omeprazole.

COMMENTS